Illinois, 2009

Damaging Wind in Illinois, July 16, 2009

July 16, 2009 · NWS PAH · 1 event in 1 county or zone

A lone supercell tracked southeast from south central Illinois across southeast Illinois. This storm thrived along a west-northwest to east-southeast oriented weak warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A lone supercell tracked southeast from south central Illinois across southeast Illinois. This storm thrived along a west-northwest to east-southeast oriented weak warm front. An approaching mid-level trough axis provided support for the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 2:17 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 2:17 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT THU JUL 16 2009

.DISCUSSION...
LAST MINUTE ADJUSTMENT TO POP GRIDS ON WEDNESDAY DUE TO LATEST GFS
NOW SHOWING A FROPA AND ASSOCIATED PRECIP.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT THU JUL 16 2009/

DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE CONVECTION IN THE
SHORT TERM AND UNSEASONABLY COOL TEMPERATURES BEYOND THAT.

EARLY THIS AFTERNOON A WEAK STATIONARY FRONTAL REMAINS OVER THE
SOUTHERN PARTS OF THE CWA...AS EVIDENCED BY SURFACE DEWPOINTS
IN THE LOWER 70S ALONG THE AR/MO AND KY/TN BORDERS. THE GOOD NEWS
IS THAT RELIEF IS ON THE WAY.

A STRONG COLD FRONT DIVING SOUTHEAST ACROSS THE CENTRAL PLAINS
WILL CROSS OUR CWA LATE TONIGHT INTO EARLY FRIDAY MORNING. ALONG
AND AHEAD OF THIS FRONTAL PASSAGE SHOWERS AND THUNDERSTORMS ARE
FORECAST TO DEVELOP OVER THE REGION. POP CHANCES WILL BE GREATEST
OVER THE SOUTHWEST SECTIONS TAPERING OFF TO THE NORTHEAST. THE BEST
DYNAMICS ARE EXPECTED TO REMAIN JUST TO OUR SOUTH AND WEST...SO
STORMS ARE NOT EXPECTED TO BECOME SEVERE OVER OUR AREA AT THIS
TIME. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE
AREA THROUGH FRIDAY MORNING...POSSIBLY LINGERING OVER THE
SOUTHEAST SECTIONS FRIDAY AFTERNOON.

THIS COLD FRONTAL PASSAGE WILL BRING WELCOME RELIEF TO THE RECENT
HEAT AND HUMIDITY. DUE TO THE STRENGTH OF THE HIGH PRESSURE THAT
WILL OVERSPREAD THE REGION IN THE WAKE OF THE FRONT...THE REGION
WILL EXPERIENCE RECORD OR NEAR RECORD TEMPERATURES...ESPECIALLY
SATURDAY AND SUNDAY. TEMPERATURES WILL SLOWLY MODERATE AS WE
PROGRESS THROUGH NEXT WEEK.

BEYOND FRIDAY THE FORECAST IS CURRENTLY DRY...ALBEIT NOT LIKELY
TO STAY THAT WAY WITH THE REGION BEING IN CYCLONIC NORTHWEST FLOW
ALOFT. LATEST ECMWF TRIES TO BRING A FRONT AND ASSOCIATED PRECIP
CHANCES ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY...BUT THE
GFS DURING THE SAME PERIOD KEEPS ALL PRECIP TO OUR NORTH AND WEST.
UNTIL WE SEE A BETTER SIGNAL POINTING TOWARD PRECI CHANCES...WILL
GO ALONG WITH THE NEIGHBORS AND KEEP THINGS DRY.

FOR TEMPS...GENERALLY WENT WITH GFS ENSEMBLE NUMBERS...AT LEAST IN
THE SHORT TERM.

AVIATION...
SCATTERED TO BROKEN LOW CLOUDS OF MVFR/VFR VARIETY WILL DISSIPATE BY
EARLY EVENING...BUT NOT BEFORE PRODUCING THE POTENTIAL FOR ISOLATED
CONVECTION...POSSIBLY IMPACTING KCGI AND KPAH. A COLD FRONT WILL
MOVE INTO THE REGION OVERNIGHT...PROVIDING YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. SOME FOG IS POSSIBLE
OVERNIGHT...BUT THE DENSITY SHOULD BE LESS THAN LAST NIGHT OWING TO
THE IMPACT FROM THE APPROACHING BOUNDARY. BEHIND THE FRONT...SKIES
WILL CLEAR ON FRIDAY. LIGHT SOUTHWEST WINDS THIS AFTERNOON WILL
BECOME VARIABLE TONIGHT...THEN SHIFT TO THE NORTHWEST AT 10 TO 15
MPH BEHIND THE FRONT ON FRIDAY.

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Jul 16, 8:49 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT THU JUL 16 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
949 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SOME WIDELY SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE
OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST
FROM WESTERN ILLINOIS TO NORTHERN KENTUCKY. BRIEF HEAVY RAIN
AND LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT EXPECTED UNTIL NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 16, 10:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT THU JUL 16 2009

ILZ077-078-083-170530-
WHITE IL-WABASH IL-EDWARDS IL-
1130 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...WABASH AND WHITE
COUNTIES UNTIL 1230 AM CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY STRONG WINDS 40 TO 50 MPH.  THIS STORM
WAS LOCATED 4 MILES WEST OF GOLDEN GATE...MOVING EAST AT 30 MPH.
THIS STORM WILL LIKELY AFFECT SOUTHERN SECTIONS OF EDWARDS AND
WABASH COUNTIES...AND THE EXTREME NORTHERN PORTION OF WHITE COUNTY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 16, 10:30 PM CST
Where
Wayne County, Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.380, -88.370

Several trees were blown down. A few of the trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175685.